Alert archive / New Mexico / Flash Flood Warnings in 2024

Flash Flood Warning 182, NWS Albuquerque, NM

July 27, 2024Socorro County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Jul 27, 2024, 5:28 PM MDT for Socorro County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2024, 5:28 PM MDT (23:28 UTC)
Expired
Jul 27, 2024, 8:30 PM MDT
In force
3 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

County Socorro County, NM

The radar

The Albuquerque radar (KABX), 123 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 11.5 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2024-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2024-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-276 J/kg
Mixed-layer LCL
1237 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

126 
WGUS55 KABQ 272328
FFWABQ
NMC053-280230-
/O.NEW.KABQ.FF.W.0182.240727T2328Z-240728T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
528 PM MDT Sat Jul 27 2024

The National Weather Service in Albuquerque has issued a

* Flash Flood Warning for...
  West Central Socorro County in central New Mexico...

* Until 830 PM MDT.

* At 528 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.75 and 2 inches of 
  rain have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Magdalena.

This includes Highway 60 between Mile Markers 101 and 118.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3400 10715 3407 10743 3417 10753 3427 10751
      3425 10722 3408 10712

FLASH FLOOD...RADAR INDICATED

$$

Shoemake
2 follow-up statements
330 
WGUS75 KABQ 280013
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
613 PM MDT Sat Jul 27 2024

NMC053-280230-
/O.CON.KABQ.FF.W.0182.000000T0000Z-240728T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Socorro NM-
613 PM MDT Sat Jul 27 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM MDT THIS 
EVENING FOR WEST CENTRAL SOCORRO COUNTY...

At 613 PM MDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 0.75 and 2.75 inches of rain 
have fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar indicated.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Magdalena.

This includes Highway 60 between Mile Markers 101 and 118.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3417 10753 3427 10751 3425 10722 3408 10712
      3400 10715 3407 10743

FLASH FLOOD...RADAR INDICATED

$$

24
766 
WGUS75 KABQ 280223
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
823 PM MDT Sat Jul 27 2024

NMC053-280233-
/O.EXP.KABQ.FF.W.0182.000000T0000Z-240728T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Socorro NM-
823 PM MDT Sat Jul 27 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 830 PM MDT THIS EVENING FOR 
WEST CENTRAL SOCORRO COUNTY...

The heavy rain has ended. Flash flooding is no longer expected to 
pose a threat. Please continue to heed any remaining road closures.

&&

LAT...LON 3417 10753 3427 10751 3425 10722 3408 10712
      3400 10715 3407 10743

$$

24

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 3:17 PM MDT, 2 hours 11 minutes earlier.

Area forecast discussion, Jul 27, 3:17 PM MDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
317 PM MDT Sat Jul 27 2024

...New SYNOPSIS, SHORT TERM, LONG TERM, FIRE WEATHER...

.SYNOPSIS...
Issued at 141 PM MDT Sat Jul 27 2024

Weather will trend mainly drier and definitely hotter across
central and northern New Mexico to close out July. Some relief
from the heat, as well as increased coverage of monsoonal showers
and thunderstorms, returns for the first few days of August.

&&

.SHORT TERM...
(This evening through Sunday night)
Issued at 141 PM MDT Sat Jul 27 2024

Drier air at mid-levels, rotating around a ridge axis stretching
from southeastern AZ into central CO, has kept a lid on convective
coverage so far early this afternoon. Also of note on the 12Z ABQ
sounding were two subsident/stable layers with bases near 700mb
and 500mb...yet precipitable water was 1.09 inches. Latest HRRR
run still suggests that storm coverage will moderately increase
over the next few hours, peaking around 5-7 PM, before tapering
off toward sunset. Mid/upper-level ridge axis will be nosing
closer as well, so not expecting convection to persist as long
into the evening as last night.

Heading into Sunday, the focus will turn to heat for most, though
scattered to numerous showers and storms are expected during the
afternoon roughly for areas along and west of the central mountain
chain and south of I-40. The upper-level high center is progged to
drift to near ELP, with 500mb temps on the warmer side at -4 to
-5 deg C. However, both the NAM and GFS indicate a weak mid-level
 wave rounding the western flank of the high and moving through
 the southwestern portion of the area during the afternoon/early
 evening. This is where the highest rain chances will lie. Flash
 flood guidance in portions of the southwest mountains/Gila NF is
 as low as 1.0-1.5 inches in one hour, with HREF ensemble maxima
 indicating a few storms could be capable of this. However, not
 seeing a widespread enough signal for a Flash Flood Watch. The
 heat will be back on as well, generally 5-7 deg F above normal
 from the RGV eastward, with the ABQ metro reaching the mid-90s
 and spots in the eastern plans pushing 100F. More on the heat in
 the long-term section, below...

&&

.LONG TERM...
(Monday through Friday)
Issued at 141 PM MDT Sat Jul 27 2024

Heat builds over much of the state for the last few days of July,
peaking on Wednesday or perhaps Thursday. On Monday, the centroid
of the upper high starts drifting toward west Texas, though
heights remain fairly high along ridging stretching back westward.
Scattered storms should be present once again over the
southwestern mountains, with more isolated activity along the
central mountain chain. Such will be the case again on Tuesday,
perhaps with some enhancement from a modest jet max ahead of a
subtropical upper low moving up the Gulf of California. Will have
to keep an eye on rainfall amounts/soil conditions in this area if
repeated rounds of storms occur over the next several days.

Roswell may be pushing Heat Advisory criterion as soon as Monday,
with the current forecast high at 104F, though this will be more
likely Tuesday, Wednesday, and possibly Thursday, when Heat Risk
category rises squarely into the "High" level. The Albuquerque
metro area may also need Heat Advisories, though with the
aforementioned high nudging eastward, we may not hit the century
mark here. Heat stress will still be a factor, with those upper
90s temps running 5-7 degrees above normal.

A little more uncertainty creeps into the forecast late in the
week, but overall, more isolated to scattered diurnal
thunderstorms and some relief from the heat will be the rule. On
Thursday, the subtropical ridge actually rebounds westward, in our
direction. A modest back-door cold front is also progged to move
through the northeast portion of the state, with attendant
easterly flow behind pumping up surface dewpoints back above 50F
for areas along and east of the Rio Grande Valley.

Heading into Friday and beyond, the upper high drifts back toward
the Four Corners, or possibly further north along the UT/CO
border. The ECMWF has the low center further north, for what it's
worth, and ensemble clusters don't clearly favor either
positioning. At any rate, the lesser heights would suggest temps
closer to normal and continued typical monsoon shower/storm
chances.

&&

.AVIATION...
(18Z TAFS)
Issued at 1102 AM MDT Sat Jul 27 2024

Another round of showers and thunderstorms are expected today,
initially over the western/central high terrain, then migrating
into the lower elevations by late afternoon and the evening hrs.
Coverage of storms will be a tad lower compared to yesterday due
to increasing drier air aloft. Stronger storms will be able to
produce gusty and erratic outflows (microbursts) with peak gusts
pushing 45 kts. Storm motions will generally be to the southeast
from 10-20 kts. Activity will wane earlier than last night with
most of the convection ending by 29/06Z. A healthy low level jet
will develop over the central/southern Great Plains, which could
clip far eastern NM. As a result, have introduced LLWS between
07Z-12Z at the KTCC TAF. Confidence in this scenario is moderate
to moderate-high.

&&

.FIRE WEATHER...
Issued at 141 PM MDT Sat Jul 27 2024

No critical fire weather conditions are expected over the next seven
days. Scattered to numerous showers and thunderstorms, mainly from
the east slopes of the central mountain chain westward, are in
progress and should continue into the early evening. Drier air works
in Sunday through Tuesday, leading to fewer storms, most of which
will favor the southwest mountains. As temperatures increase,
relative humidity does fall to around 15 percent over the Northwest
Plateau on Sunday. However, 20-foot winds around only 10mph and ERC's
around the 50th percentile preclude any elevated fire weather
conditions. A backdoor front arriving around next Thursday should
cool temperatures bit, as well as increase thunderstorm coverage
toward the end of the week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  62  93  61  94 /   5   0   0   0
Dulce...........................  49  88  47  90 /  10   0   0   5
Cuba............................  57  87  57  88 /  30   5   5  10
Gallup..........................  56  90  56  89 /  20  10  10  20
El Morro........................  57  84  56  84 /  30  30  20  30
Grants..........................  60  87  59  88 /  30  20  20  30
Quemado.........................  58  84  58  86 /  50  50  30  60
Magdalena.......................  62  87  63  89 /  40  40  20  30
Datil...........................  58  83  58  84 /  50  60  20  50
Reserve.........................  56  90  57  91 /  50  60  30  60
Glenwood........................  67  94  67  95 /  50  60  30  60
Chama...........................  49  81  51  84 /  20   0   0  10
Los Alamos......................  62  86  64  87 /  40   5   5  20
Pecos...........................  59  87  61  88 /  40   5   5  20
Cerro/Questa....................  49  85  51  86 /  30   0   0  10
Red River.......................  48  76  49  78 /  40   0   0  20
Angel Fire......................  44  80  44  82 /  20   0   0  10
Taos............................  52  90  53  90 /  20   0   0   5
Mora............................  53  85  55  87 /  20   5   0  10
Espanola........................  60  95  61  95 /  30   0   0   5
Santa Fe........................  61  89  64  90 /  50   5   5  10
Santa Fe Airport................  60  92  61  93 /  40   5   0   5
Albuquerque Foothills...........  68  94  69  95 /  40  10  10  20
Albuquerque Heights.............  67  95  67  97 /  30  10  10   5
Albuquerque Valley..............  68  97  66  98 /  30  10  10   0
Albuquerque West Mesa...........  67  96  68  97 /  30  10  10   5
Belen...........................  64  96  64  97 /  30  10  10   5
Bernalillo......................  67  97  66  98 /  30   5   5   5
Bosque Farms....................  64  96  64  98 /  30  10  10   5
Corrales........................  67  97  67  98 /  30  10  10   5
Los Lunas.......................  66  96  65  98 /  30  10  10   5
Placitas........................  65  93  66  94 /  30   5   5  10
Rio Rancho......................  67  97  68  98 /  30   5  10   0
Socorro.........................  68  97  68  99 /  30  20  10  10
Sandia Park/Cedar Crest.........  62  87  62  89 /  30  10   5  10
Tijeras.........................  63  90  64  91 /  30  10   5  10
Edgewood........................  59  90  59  92 /  30  10   5  10
Moriarty/Estancia...............  57  92  56  93 /  40   5   5  10
Clines Corners..................  57  88  59  90 /  30   5   0  10
Mountainair.....................  60  90  60  91 /  30  10   5  10
Gran Quivira....................  60  90  61  91 /  30  20  10  20
Carrizozo.......................  66  94  66  94 /  30  20  10  20
Ruidoso.........................  60  84  61  86 /  20  40  10  30
Capulin.........................  56  89  59  89 /  20   5   0   5
Raton...........................  54  93  56  93 /  30   0   0   0
Springer........................  55  94  56  94 /  20   0   0   0
Las Vegas.......................  55  90  57  90 /  40   5   0  10
Clayton.........................  65  97  67  99 /  10   5   0   0
Roy.............................  60  93  61  94 /  20   5   0   0
Conchas.........................  66 100  66 101 /  20   5   0   0
Santa Rosa......................  62  96  65  97 /  20   5   0   0
Tucumcari.......................  67  99  69 102 /   5   0   0   0
Clovis..........................  67  98  69 102 /   5   5   0   0
Portales........................  67  98  69 102 /   5   5   0   0
Fort Sumner.....................  67  99  69 102 /  10   5   0   0
Roswell.........................  71 101  73 104 /   5   5   5   0
Picacho.........................  65  95  66  96 /  10  20   5   5
Elk.............................  62  92  63  94 /  10  30  10  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 9 PM MDT this evening for NMZ214-215-226.

&&

SHORT TERM...53-Schroeder
LONG TERM....53-Schroeder
AVIATION...46

In the hours before

Special weather statement, Jul 27, 2:33 PM MDT, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
233 PM MDT Sat Jul 27 2024

NMZ215-228-272100-
Far Northeast Highlands-East Slopes Sangre de Cristo Mountains-
233 PM MDT Sat Jul 27 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL MORA AND SOUTH
CENTRAL COLFAX COUNTIES THROUGH 300 PM MDT...

At 232 PM MDT, Doppler radar was tracking a strong thunderstorm near
Ocate, or 19 miles northwest of Wagon Mound, moving south at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Ocate and Ojo Feliz.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3626 10513 3630 10487 3600 10476 3597 10515
TIME...MOT...LOC 2032Z 357DEG 11KT 3618 10499

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Shoemake
Special weather statement, Jul 27, 4:32 PM MDT, 56 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
432 PM MDT Sat Jul 27 2024

NMZ215-228-229-272300-
Far Northeast Highlands-East Slopes Sangre de Cristo
Mountains-Northeast Highlands-
432 PM MDT Sat Jul 27 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN SAN MIGUEL AND
SOUTH CENTRAL MORA COUNTIES THROUGH 500 PM MDT...

At 431 PM MDT, Doppler radar was tracking a strong thunderstorm over
Sapello, or 12 miles south of Mora, moving southeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Watrous, Sapello, Golondrinas, and Manuelitas.

This includes the following highways...
 Interstate 25 between Mile Markers 349 and 360, and between Mile
Markers 366 and 367.
 State Road 94 between Mile Markers 1 and 7.
 State Road 266 between Mile Markers 0 and 6.
 State Road 518 between Mile Markers 4 and 22.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3580 10538 3592 10525 3581 10496 3561 10518
TIME...MOT...LOC 2231Z 319DEG 22KT 3580 10526

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

DPorter
Special weather statement, Jul 27, 5:16 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
516 PM MDT Sat Jul 27 2024

NMZ229-272345-
Northeast Highlands-
516 PM MDT Sat Jul 27 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL SAN MIGUEL COUNTY
THROUGH 545 PM MDT...

At 516 PM MDT, Doppler radar was tracking a strong thunderstorm near
Las Vegas, moving southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Las Vegas and San Agustin.

This includes the following highways...
 Interstate 25 between Mile Markers 345 and 356.
 State Road 104 between Mile Markers 1 and 16.
 State Road 518 between Mile Markers 1 and 3.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3563 10525 3572 10514 3561 10490 3542 10513
TIME...MOT...LOC 2316Z 324DEG 19KT 3562 10515

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

DPorter

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 7:08 PM MDTSpecial Weather StatementABQSanta Fe37 min
Jul 26, 7:19 PM MDTFlash Flood WarningABQSandoval, Santa Fe3 hr
Jul 26, 7:34 PM MDTAreal Flood AdvisoryABQHarding3 hr
Jul 26, 8:21 PM MDTFlash Flood Warning Considerable damage threatABQBernalillo114 min
Jul 27, 1:04 PM MDTFlash Flood Warning Considerable damage threatABQSan Miguel112 min
Jul 27, 2:33 PM MDTSpecial Weather StatementABQMora27 min
Jul 27, 2:49 PM MDTSevere Thunderstorm WarningABQMora41 min
Jul 27, 4:32 PM MDTSpecial Weather StatementABQMora28 min
Jul 27, 4:34 PM MDTSevere Thunderstorm WarningABQSocorro41 min
Jul 27, 4:36 PM MDTSevere Thunderstorm WarningABQMora, San Miguel39 min
Jul 27, 4:46 PM MDTFlash Flood Warning Considerable damage threatABQSan Miguel4 hr
Jul 27, 5:16 PM MDTSpecial Weather StatementABQSan Miguel29 min

Nearby

Flash Flood Warnings in New Mexico, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.